Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS Lincoln, IL

July 23, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2017, 8:51 PM CDT for 4 counties in Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 8:51 PM CDT (01:51 UTC)
Expired
Jul 23, 2017, 9:30 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Douglas County, IL, Edgar County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 123 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS53 KILX 240151
SVRILX
ILC019-041-045-183-240230-
/O.NEW.KILX.SV.W.0146.170724T0151Z-170724T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
851 PM CDT SUN JUL 23 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Edgar County in east central Illinois...
  Southwestern Vermilion County in east central Illinois...
  Southeastern Champaign County in east central Illinois...
  Northeastern Douglas County in east central Illinois...

* Until 930 PM CDT

* At 851 PM CDT, a severe thunderstorm was located near Allerton, or
  19 miles southeast of Champaign, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Homer, Sidell, Hume, Broadlands, Allerton, Indianola, Metcalf and
  Palermo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3992 8807 4004 8795 3991 8768 3976 8785
TIME...MOT...LOC 0151Z 310DEG 20KT 3997 8795 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
210 
WWUS53 KILX 240226
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
926 PM CDT SUN JUL 23 2017

ILC019-041-045-183-240236-
/O.EXP.KILX.SV.W.0146.000000T0000Z-170724T0230Z/
Edgar-Vermilion-Champaign-Douglas-
926 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDGAR...
SOUTHWESTERN VERMILION...SOUTHEASTERN CHAMPAIGN AND NORTHEASTERN
DOUGLAS COUNTIES WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3992 8807 4004 8795 3991 8768 3976 8785
TIME...MOT...LOC 0226Z 310DEG 20KT 3985 8776 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:10 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 23, 7:10 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
710 PM CDT Sun Jul 23 2017

.SHORT TERM...(This evening through Monday)
ISSUED AT 340 PM CDT Sun Jul 23 2017

A couple features will continue to produce chances for showers and
thunderstorms through evening as SBCAPE to around 3000 J/kg has
developed with afternoon heating across central IL. First is the
upper trough axis located approximately along I-57 and pushing
eastward. A few showers and isolated thunderstorms could form east
of this for the next few hours before subsidence behind the axis
limits any development. Second is a surface trough axis from
Michigan through Kansas city and starting to produce some the
Milwaukee area back through NW Illinois west of the Illinois River.
This feature will move southeastward this afternoon and bring the
best chance for isolated to scattered thunderstorms across central
IL into the evening until nocturnal cooling diminishes instability
and the feature moves southeast of the area. Winds will diminish and
turn northerly overnight behind the trough axis with drier air
moving in, allowing temperatures to fall into the 60s for lows.
Expect highs to reach anywhere from 81 along I-74 to 87 in
Lawrenceville Monday.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 340 PM CDT Sun Jul 23 2017

High pressure will bring dry weather and still relatively low
humidity Tuesday then Gulf moisture will return by Wednesday
behind the outgoing high. A slight chance for thunderstorms
returns as early as Wednesday afternoon as GFS produces
precipitation in a weak disturbance, however most models focus
precip chances with a cold front on track for Wednesday night into
Thursday. Highs on Tuesday expected in the mid 80s followed by
around 90 on Wednesday. The heat will be brief as the cold front
drops highs back to the low to mid 80s for the remainder of the
week and weekend. High pressure should keep conditions dry again
from late Thursday night into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 710 PM CDT Sun Jul 23 2017

VFR conditions will prevail at all sites next 24hrs. Keeping some
VCTS at all sites this evening except PIA. The way the trough is
rotating through the state, believe PIA is safe. Other sites could
see convection for 1-2 or 3 hrs this evening and then skies should
become mostly clear overnight. Light fog is again possible toward
morning and then some low CU/SC should develop tomorrow late
morning. Winds will be light and become northwest as the trough
moves through and then become northerly tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...37
LONG TERM...37
AVIATION...Auten
Hazardous weather outlook, Jul 23, 3:01 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Sun Jul 23 2017

ILZ027>031-036>038-040>057-061-241100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
301 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible into this evening.
A few of the storms will be capable of producing strong wind
gusts and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area later Wednesday
and Thursday, thunderstorm chances will return to the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed early this evening.

ILZ062-063-066>068-071>073-241100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
301 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible this evening.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area late Wednesday
night into Thursday, thunderstorms chances will return to the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Jul 23, 6:34 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             DIVERNON                39.57N 89.65W
07/23/2017  M0.88 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

EJL
Local storm report, Jul 23, 6:49 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 NE MANCHESTER         39.55N 90.32W
07/23/2017  M0.88 INCH       SCOTT              IL   TRAINED SPOTTER

            ON US-67

&&

EJL
Local storm report, Jul 23, 7:16 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
716 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 NE MANCHESTER         39.55N 90.32W
07/23/2017  M0.88 INCH       SCOTT              IL   TRAINED SPOTTER

            ON US-67

0445 PM     HAIL             AUBURN                  39.58N 89.75W
07/23/2017  M0.88 INCH       SANGAMON           IL   TRAINED SPOTTER

0445 PM     HAIL             AUBURN                  39.58N 89.75W
07/23/2017  M1.00 INCH       SANGAMON           IL   AMATEUR RADIO

0445 PM     HAIL             AUBURN                  39.58N 89.75W
07/23/2017  M1.00 INCH       SANGAMON           IL   PUBLIC

            PUBLIC REPORT RELAYED THROUGH BROADCAST MEDIA

0459 PM     HAIL             DIVERNON                39.57N 89.65W
07/23/2017  M0.88 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

EJL
Special weather statement, Jul 23, 7:25 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
725 PM CDT SUN JUL 23 2017

ILZ045-046-240115-
Vermilion-Champaign-
725 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potomac, or 14 miles east of Rantoul, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Danville, Rossville, Potomac, Bismarck, Henning, Middle Fork Wildlife
Area, Armstrong, Collison, Alvin, Penfield and Vermilion County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4026 8798 4040 8796 4040 8794 4041 8793
      4036 8753 4014 8753
TIME...MOT...LOC 0025Z 283DEG 29KT 4032 8788

Auten
Local storm report, Jul 23, 7:47 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     PENFIELD                40.30N 87.95W
07/23/2017  E50.00 MPH       CHAMPAIGN          IL   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST...ALSO HAD PEA SIZED HAIL.

&&

EJL
Local storm report, Jul 23, 8:00 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     POTOMAC                 40.31N 87.80W
07/23/2017  M50 MPH          VERMILION          IL   EMERGENCY MNGR

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:25 PM CDTSpecial Weather StatementILXVermilion50 min
Jul 23, 9:29 PM CDTSpecial Weather StatementILXEdgar46 min
Jul 24, 11:37 AM CDTRiver Flood WarningILXCass, Fulton, Mason9 days
Jul 24, 11:37 AM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler34 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.